Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2002, 12:59 AM CDT for Hamilton County, Wright County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2002, 12:59 AM CDT (05:59 UTC)
- Expired
- Jun 11, 2002, 1:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 1:10 AM CDT | Thunderstorm Wind 56 E | Eagle Grove, IA | |
| Jun 11, 1:20 AM CDT | Thunderstorm Wind 61 E | Clarion, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2859 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 110559 SVRDSM IAC079-197-110645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1259 AM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN CENTRAL IOWA WRIGHT COUNTY IN NORTH CENTRAL IOWA * UNTIL 145 AM CDT * AT 1254 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF GOLDFIELD TO 25 MILES SOUTH OF STANHOPE...OR FROM 19 MILES NORTH OF FORT DODGE TO 28 MILES NORTHWEST OF DES MOINES...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR EAGLE GROVE AROUND NOW... NEAR KAMRAR AROUND 105 AM... NEAR BLAIRSBURG AROUND 115 AM... NEAR JEWELL AROUND 120 AM... NEAR RANDALL AROUND 125 AM AND NEAR CLARION AROUND 125 AM. OTHER WARNING LOCATIONS INCLUDE BELMOND...BLAIRSBURG...CLARION... EAGLE GROVE...ELLSWORTH...GALT...JEWELL...KAMRAR...RANDALL...ROWAN... WEBSTER CITY...WILLIAMS AND WOOLSTOCK. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. THIS STORM HAS A HISTORY OF TREES BLOWN DOWN IN FORT DODGE. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY MORNING FOR WESTERN IOWA. LAT...LON 4290 9398 4223 9387 4222 9348 4291 9353 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:50 PM CDT, 9 hours 9 minutes earlier.
Area forecast discussion, Jun 10, 3:50 PM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT MON JUN 10 2002 COMPLICATED FORECAST TO DEAL WITH TODAY AS THERE ARE A FEW THINGS GOING ON AT ONCE. OF IMMEDIATE CONCERN IS THE VORT MAX PULLING NE OUT OF KS/NE TOWARDS IA. THIS IS MOVING INTO AN AREA WITH SUBSTANTIALLY LESS CAP...GOOD MOISTURE AND MODERATE INSTABILITY. THE CAVEAT...CLOUD COVER PRODUCED FROM AN EARLIER VORT MAX. THIS WILL LIKELY PROHIBIT THUNDERSTORM DEVELOPMENT UNTIL THE VORT MAX MOVES CLOSER...SOMETIME LATER THIS EVENING. NEXT CONCERN IS SOME THUNDERSTORMS DEVELOPING OVER SERN NEB...ON THE NRN EDGE OF THE VORT MAX. THESE SHOULD BEHAVE THEMSELVES AS THEY MOVE INTO IOWA AND WE ARE NOT EXPECTING MUCH IN THE WAY OF RAINFALL/SVR WX. THE NEXT PROBLEM IS THE COLD FRONT WHICH CONTINUES TO MAKE PROGRESS ACROSS THE DKTAS AND NEB HEADING INTO IA. THERE IS NOT MUCH PUSH TO THE SRN END OF THE FRONT BUT A SHORTWAVE SHOULD PUSH ACROSS THE NRN HALF OF THE STATE TONIGHT DRAGGING THE FRONT ALONG WITH IT. BY TUESDAY MORNING THE FRONT IS EXPECTED TO BE SOMEWHERE ALONG AN ALO TO DSM TO RDK. MOISTURE AND MODERATE INSTABILITY WILL ALLOW THE ATMOSPHERE TO RELOAD FAIRLY QUICKLY TUESDAY EARLY AFTERNOON...AFTER THE MORNINGS CONVECTION...THUS GIVING US ANOTHER ROUND OF THUNDERSTORMS. THESE STORMS MAY BECOME SEVERE WITH HAIL AND WIND THE PRIMARY THREAT. THE FRONT THEN STALLS A BIT THROUGH TUESDAY EVENING CONTINUING THE THREAT FOR STORMS OVER THE SERN QUARTER OF THE CWA. HIGH PRESSURE IS FORECAST TO BUILD IN BEHIND THE FRONT PUSHING THE FRONT INTO NRN MO BEFORE STALLING IT OUT ONCE AGAIN. PRECIP SHOULD END OVER THE CWA BY EARLY WEDNESDAY MORNING FOLLOWED BY SOME CLEARING WITH COOLER TEMPS. THE END OF THE WEEK WILL BE FAIRLY TRANQUIL BEFORE AN ACTIVE START TO NEXT WEEK. THE EXTENDED BECOMES PROBLEMATIC AS ANOTHER LOW DEVELOPS OVER ERN NEB AND THE DKTAS WITH A WRM FNT EXTENDING...AND VACILLATING BETWEEN NRN IA AND SRN MN. CONVECTION WILL OCCUR ALONG AND N OF THIS BOUNDARY BUT JUST WHERE IT WILL OCCUR IS THE PROBLEM. FOR NOW I HAVE PUT A CHANCE IN STARTING LATE SATURDAY THROUGH MONDAY. .DSM...NONE FAB
In the hours before
Local storm report, Jun 10, 11:40 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CDT MON JUN 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM RICKETTS IA WIND DAMAGE
06/10/02 CRAWFORD UPROOTED TREES.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1132 PM DENISON IA WIND DAMAGE
06/10/02 CRAWFORD LARGE TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 11, 12:05 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1156 PM 1 N HALBUR IA 60 MPH TSTM GUST
06/10/02 CARROLL REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jun 11, 12:38 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1238 AM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 PM CHARTER OAK IA WIND DAMAGE
06/10/02 CRAWFORD TREES DOWN. . REPORTED
BY EMERGENCY MANAGEMENT.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 11:11 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 49 min |
| Jun 10, 11:35 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 55 min |
| Jun 10, 11:53 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 52 min |
| Jun 11, 12:42 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Webster | 63 min |
| Jun 11, 1:17 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 43 min |
| Jun 11, 1:24 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.